Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 39, NWS Fort Worth, TX

March 27, 2018Dallas County, Texas

NWS Fort Worth, TX issued this river flood warning at Mar 27, 2018, 2:20 PM CDT for Dallas County, Texas. It took effect at Mar 28, 2018, 12:00 PM CDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Mar 27, 2018, 2:20 PM CDT (19:20 UTC)
In effect from
Mar 28, 2018, 12:00 PM CDT
Expired
Mar 29, 2018, 6:00 AM CDT
In force
18 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Minor

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 55 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elm Fork Trinity River near Carrollton (CART2). The gauge peaked at 6.27 ft at Mar 28, 2018, 9:00 AM CDT.

actionminormoderate4681003/2703/2803/2903/30
Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08055500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

158 
WGUS44 KFWD 271920
FLWFWD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Fort Worth TX
220 PM CDT Tue Mar 27 2018

...The National Weather Service in Fort Worth has issued a Flood 
Warning for the following areas in Texas...

  Elm Fork Trinity River Near Carrollton Affecting Dallas County
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC113-280719-
/O.NEW.KFWD.FL.W.0039.180328T1700Z-180329T1100Z/
/CART2.1.ER.180328T1700Z.180328T1900Z.180328T2300Z.NO/
220 PM CDT Tue Mar 27 2018

The National Weather Service in Fort Worth has issued a 

* Flood Warning for 
  The Elm Fork Trinity River Near Carrollton.
* from Wednesday afternoon to Thursday morning...Or until the warning
  is cancelled.
* At 0115 PM Tuesday the stage was 5.23 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...The river should rise above flood stage by Wednesday 
  afternoon and continue to rise to a crest near 8 feet by 
  Wednesday afternoon due to expected rainfall. The river should 
  fall below flood stage by Wednesday evening.
* At 8 feet, Minor flooding will occur upstream from the gage, near 
  the city golf course.

&&
 
LAT...LON 3300 9688 3287 9687 3287 9699 3300 9700

$$
1 follow-up statement
650 
WGUS84 KFWD 280115
FLSFWD
Flood Statement
National Weather Service Fort Worth TX
815 PM CDT Tue Mar 27 2018

...The Flood Warning is cancelled for the following areas in Texas...
 
  Elm Fork Trinity River Near Carrollton Affecting Dallas County
  East Fork Trinity River At McKinney Affecting Collin County
  Denton Creek Near Justin Affecting Denton County
  Trinity River At Dallas Affecting Dallas County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 

&&

TXC113-280145-
/O.CAN.KFWD.FL.W.0039.000000T0000Z-180329T1100Z/
/CART2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
815 PM CDT Tue Mar 27 2018

The Flood Warning is cancelled for
  The Elm Fork Trinity River Near Carrollton.
* At 715 PM Tuesday the stage was 5.94 feet.
* Flood stage is 8 feet.
* Forecast...The river is expected to rise but crest below flood 
  stage near 7 feet Wednesday afternoon.
* At 8 feet, Minor flooding will occur upstream from the gage, near 
  the city golf course.

&&
 
LAT...LON 3300 9688 3287 9687 3287 9699 3300 9700

$$

TXC085-280145-
/O.CAN.KFWD.FL.W.0036.000000T0000Z-180330T0200Z/
/MCKT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
815 PM CDT Tue Mar 27 2018

The Flood Warning is cancelled for
  The East Fork Trinity River At McKinney.
* At 730 PM Tuesday the stage was 5.30 feet.
* Flood stage is 16 feet.
* Forecast...The river is expected to rise but crest below flood 
  stage near 14 feet Wednesday afternoon.
* At 16 feet, Minor out of bank flooding will begin along the river.

&&
 
LAT...LON 3325 9654 3316 9649 3315 9661 3323 9667

$$

TXC121-280145-
/O.CAN.KFWD.FL.W.0037.000000T0000Z-180331T0500Z/
/DCJT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
815 PM CDT Tue Mar 27 2018

The Flood Warning is cancelled for
  The Denton Creek Near Justin.
* At 8 PM Tuesday the stage was 3.73 feet.
* Flood stage is 10 feet.
* Forecast...The river is expected to rise but crest below flood 
  stage near 9 feet Thursday morning.

&&
 
LAT...LON 3315 9726 3307 9715 3302 9727 3311 9738

$$

TXC113-281314-
/O.EXT.KFWD.FL.W.0038.180328T2030Z-180329T1500Z/
/DALT2.1.ER.180328T2030Z.180328T2100Z.180329T0300Z.NO/
815 PM CDT Tue Mar 27 2018

The Flood Warning continues for
  The Trinity River At Dallas.
* At 8 PM Tuesday the stage was 22.14 feet.
* Flood stage is 30 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage by 
  Wednesday afternoon and crest near 30 feet by late Wednesday 
  afternoon. The river should fall below flood stage by Wednesday 
  night.
* At 30 feet, Minor lowland flooding will begin. The pasture lands 
  near the river will flood. Trails along the river begin to flood.

&&
 
LAT...LON 3275 9693 3281 9693 3283 9683 3275 9671
      3269 9676 3278 9687

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Mar 27, 12:44 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 27, 12:44 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1244 PM CDT Tue Mar 27 2018

.AVIATION...
/18Z TAFS/

Another wave a strong ascent is spreading through North Texas this
afternoon as a cold front slowly slides southward. The actual
cold front appears to now be crossing the Red River while a well
defined outflow boundary pushes southward through the region.
Periods of showers and a few thunderstorms will continue through
the afternoon and we'll prevail SHRA for much of the afternoon.
Ceilings are bouncing around between 1000 and 4000 feet depending
on precipitation intensity, although VFR cigs may actually prevail
for much of the afternoon. Thunderstorm chances will be higher at
Waco through the afternoon and evening hours.

It looks like there may be a brief respite in the rainfall this
evening as the main wave of ascent lifts northeast although as the
upper low gets closer tonight, another round of showers and
thunderstorms will develop along the cold front, mainly from
Central Texas northeastward. We'll keep some precipitation around
in the Metroplex through Wednesday morning. At Waco, the chances
for thunderstorms will increase again later tonight in closer
proximity to the cold front and stronger lift from the approaching
low.

Periods of lighter precipitation later tonight and tomorrow
morning may be accompanied by IFR cigs. Conditions won't likely
begin to improve until late in the day Wednesday.

Dunn

&&

.UPDATE... /Issued 1044 AM CDT Tue Mar 27 2018/
Showers and a few thunderstorms continue to expand in areal
coverage this morning as the cold front slides southward through
the area. At 10 am, the leading edge of the front was along a
line from just west of Paris to north of the Metroplex with cooler
air still just north of the Red River. Outflow from previous
convection has disrupted winds in the Metroplex but a prevailing
northerly flow is expected by early afternoon. Showers and
thunderstorms are expected for much of the rest of the afternoon
with a slow eastward progress into the evening hours. The only
changes made to the current forecast were to raise PoPs through
the afternoon and raise temperatures across the southeast counties
where there is less loud cover. Given the stronger heating across
the southeast, there will be a threat for severe thunderstorms
into the late evening. The flood threat remains unchanged with the
heaviest rainfall still expected to be along and east of I-35
through tomorrow.

Dunn

&&

.SHORT TERM... /Issued 359 AM CDT Tue Mar 27 2018/
An upper trough digging into the Desert Southwest will continue
making steady progress eastward. So far, its downstream impulses
have primarily impacted West Texas though some of the associated
activity has invaded our western and northwestern zones Sunday and
Monday. As the upper trough approaches, subsequent impulses will
track farther east as the previously capped portions of North and
Central Texas gradually destabilize. Widespread showers and
thunderstorms with heavy rain are expected throughout the day
today.

The cluster of storms that brought gusty winds to our west and
northwest zones early this morning ejected an outflow boundary.
The renewed updrafts along it have been rather benign, and
although this feature will encounter increasingly buoyant parcels
as it approaches the I-35 corridor, it appears to have already
exhausted its momentum.

The next ripples in southwest flow aloft, responsible for the
storm complexes from Southwest Texas into the Concho Valley, will
approach North Texas today. Lift associated with the leading
impulse has developed some elevated showers above the already
rain-cooled air in our western zones. This activity will become
more widespread as the morning progresses.

A cold front will enter North Texas this morning, then make steady
progress through the CWA over the course of the day. While
additional rounds of postfrontal rain will be possible across our
northwestern zones, where a flood watch is not currently in
effect, the heaviest rainfall should be farther southeast during
the remainder of the event. Training echoes will enhance rainfall
totals, particularly along and ahead of the front. Subsequent
impulses and their associated southwest-to-northeast rain bands
will each be farther east than their predecessors. The result will
mean the greatest rainfall totals the next 24 hours (today and
tonight cumulatively) will be across Central and East Texas.

Severe storms will be possible today, particularly along the
advancing front (and any outflow boundaries that storms and storm
clusters produce). The more disorganized activity deeper into the
warm sector early in the day may limit the heat content of the
surface layer later in the day. In addition, widespread cloud
cover will prevent the instability within the boundary layer from
reaching its full potential. Regardless, MLCAPE values in the warm
sector may still be able to approach 1000J/kg. Shear profiles
promoting rotating cells will enhance hail growth, but any
tornadic potential should be limited to isolated cells near the
aforementioned boundaries.

The additional rounds of rainfall tonight will be focused
primarily through Central and East Texas, with the northwestern
half of the CWA seeing a respite from the heavy rain potential.
The areas of concern for flooding tonight will be mainly from Waco
and Temple/Killeen to areas along and east of the I-45 corridor.

25

&&

.LONG TERM... /Issued 359 AM CDT Tue Mar 27 2018/
/Wednesday through Monday/
The upper level low currently over western Arizona will have
moved into eastern New Mexico and started to open up as of
daybreak Wednesday while a cold front will have swept through all
but the southeastern parts of the forecast area. Deep moisture
will be in place and forecast precipitable water values are
forecast to be around 1.5 inches. This, along with the strong
ascent in place thanks to the advancing upper level trough, will
result in widespread showers and thunderstorms Wednesday. The
threat for heavy rain should end by late Wednesday afternoon so
have left the 7 PM Wednesday expiration time of the Flash Flood
Watch. Temperatures will be cooler with highs ranging from the
upper 50s northwest to the lower 70s southeast.

Rain chances will end from west to east Wednesday night and
Thursday morning as the upper level trough moves eastward.
Dry weather is then expected through Saturday. Lows Wednesday night
and Thursday night will be in the mid 40s northwest to mid 50s
southeast. With abundant sunshine Thursday and Friday, highs will
be in the upper 60s to mid 70s. The northwesterly flow aloft in
the wake of the exiting upper level trough will become more zonal
on Friday.

The computer models diverge on the forecast for the weekend into
early next week with the GFS driving a cold front into the region
Saturday afternoon and Saturday night while the ECMWF and Canadian
are about 24 hours slower. There should be at least some low rain
chances Sunday and Monday though the models differ on the
probabilities and QPF. For now, have just placed low PoPs across
the northeast for overnight Saturday night into Sunday and area
wide on Monday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  54  65  51  73 / 100  90  80  30  10
Waco                81  57  67  50  75 /  80  90  80  30  10
Paris               73  54  63  51  70 / 100  90  90  60  20
Denton              67  52  63  47  71 / 100  80  70  30  10
McKinney            70  53  63  49  71 / 100  90  80  30  10
Dallas              69  55  64  52  73 / 100  90  80  30  10
Terrell             75  56  65  51  72 /  90  90  90  50  10
Corsicana           81  58  67  53  73 /  80  90  90  50  10
Temple              81  59  69  52  76 /  60  90  80  30  10
Mineral Wells       66  51  62  47  73 / 100  80  70  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for TXZ091>095-
102>107-117>123-131>135-144>148-157>162-174-175.

&&
Hazardous weather outlook, Mar 27, 11:11 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
1111 AM CDT Tue Mar 27 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1111 AM CDT Tue Mar 27 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms will continue today and tonight. A few severe storms
will be possible this afternoon and evening southeast of a
Goldthwaite to Hillsboro to Paris line. Large hail and damaging winds
will be the primary hazards. Heavy rain may result in flash
flooding, mainly near and east of a Bowie to Glen Rose to Killeen
line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will continue across the region Wednesday before ending
from west to east Wednesday night. Heavy rain may result in a
continued flood threat near and east of a Bowie to Glen Rose to
Killeen line through Wednesday evening.

There will be a slight chance of thunderstorms area wide Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening
southeast of a Goldthwaite to Paris line.

24

In the hours before

Special weather statement, Mar 27, 9:09 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
909 AM CDT TUE MAR 27 2018

TXZ129-271445-
Eastland TX-
909 AM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 945 AM
CDT...

At 908 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Rising Star, or 11 miles southeast of Cisco,
moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eastland, Cisco, Ranger, Gorman and Carbon.

LAT...LON 3233 9911 3252 9883 3251 9847 3231 9848
      3211 9892
TIME...MOT...LOC 1408Z 239DEG 49KT 3223 9890

Dunn
Local storm report, Mar 27, 12:34 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1234 PM CDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     TSTM WND DMG     3 SW PONDER             33.15N 97.32W
03/27/2018                   DENTON             TX   PUBLIC

            WIND DAMAGE TO A BARN OFF OF SWAFFORD ROAD,
            SOUTHWEST OF PONDER. ROOF BLOWN OFF, WITH
            WINDS ESTIMATED AROUND 65 MPH.

0638 AM     TSTM WND GST     3 WNW HASLET            32.97N 97.40W
03/27/2018  E60 MPH          TARRANT            TX   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS PRODUCED DAMAGE
            TO TREES AND SHEDS IN A NEIGHBORHOOD OFF OF
            AVONDALE-HASLET ROAD IN HASLET.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:21 PM CDTSpecial Weather StatementFWDYoung54 min
Mar 26, 7:28 PM CDTSpecial Weather StatementFWDCooke62 min
Mar 26, 8:13 PM CDTSpecial Weather StatementFWDYoung32 min
Mar 26, 8:34 PM CDTSevere Thunderstorm WarningFWDStephens, Young56 min
Mar 26, 9:14 PM CDTSpecial Weather StatementFWDMontague46 min
Mar 27, 2:27 AM CDTSpecial Weather StatementFWDJack33 min
Mar 27, 5:02 AM CDTSpecial Weather StatementFWDEastland28 min
Mar 27, 5:29 AM CDTSpecial Weather StatementFWDErath31 min
Mar 27, 6:03 AM CDTSpecial Weather StatementFWDHood, Parker42 min
Mar 27, 6:15 AM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant29 min
Mar 27, 6:52 AM CDTSpecial Weather StatementFWDTarrant38 min
Mar 27, 8:28 AM CDTRiver Flood WarningFWDHunt55 hr
Mar 27, 8:28 AM CDTRiver Flood WarningFWDHunt, Rockwall62 hr
Mar 27, 8:30 AM CDTRiver Flood WarningFWDCollin59 hr
Mar 27, 8:30 AM CDTRiver Flood WarningFWDDenton38 hr
Mar 27, 8:30 AM CDTRiver Flood WarningFWDDallas60 hr
Mar 27, 9:09 AM CDTSpecial Weather StatementFWDEastland36 min

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.